Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 26, NWS Topeka, KS

October 7, 2018Marshall County, Kansas

NWS Topeka, KS issued this river flood warning at Oct 7, 2018, 9:57 PM CDT for Marshall County, Kansas. It took effect at Oct 9, 2018, 11:40 AM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Oct 7, 2018, 9:57 PM CDT (02:57 UTC)
In effect from
Oct 9, 2018, 11:40 AM CDT
Expired
Oct 13, 2018, 8:07 AM CDT
In force
4 days
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Marshall County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Oct 7, 6:38 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Oct 7, 6:38 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
638 PM CDT Sun Oct 7 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 340 PM CDT Sun Oct 7 2018

Good consistency with the overall forecast remains on track for
heavy rain to impact much of the area with already saturated soils
through the short to mid range forecast period.  Additionally,
severe potential will work into the forecast to some degree this
afternoon and again Monday afternoon and Tuesday afternoon mainly
over east central portions of the forecast area.

Overall, upper pattern has been becoming more meridional with a
deepening upper low and digging trough over the Desert Southwest and
a broad eastern CONUS ridge remaining place as evidenced very well
with upper air observations and satellite imagery.  Widespread
showers with moderate to heavy rain have been increasing in coverage
this afternoon over south central KS with some expanding areas in
northeastern and east central KS with the hint of an MCV moving
into the area from earlier decaying convection over northern OK.
More unstable air to the south of the baroclinic zone from central
MO into southeastern KS and back into north central OK have
continued to see consistent thunderstorm activity. The warm front
is forecast to begin advancing north into the area this late this
afternoon as the western trough continues to dig into AZ and
western NM region. This will allow a shortwave from the TX
panhandle region to once again pivot into the area increasing
ascent ahead of it and cooling the mid levels of the atmosphere
slightly. As the previously mentioned MCV feature moves through
the area, the influence from the incoming shortwave should
increase chances of precipitation over the area with some
convective elements possibly developing over east central KS
mainly along the I-35 corridor as the warm front lifts into the
region. More widespread stratiform rain should overspread north
central areas and contribute rainfall totals into the early
morning hours on Monday. Severe potential for east central areas
this afternoon into early evening will not be zero due to some dry
mid level air working into the region. This could be cause for
strong gusty winds with momentum transfer to the surface. Overall,
most convection should struggle to produce severe wind gusts as
storm interactions along with more parallel flow sets up as the
warm front transitions to a more southwest to northeast
orientation.

Tonight, expecting that stronger moisture fluxes with theta-e
advection at the H85 levels will be positioned more over central
into north central KS and thus reinforce isentropic ascent to the
north of the baroclinic zone yielding more of a backbuilding
precipitation shield.  Thinking additional rain amounts over north
central areas could be on the order of 1-2 inches with locally higher
amounts possible.  Have already anticipated this and issued several
river flood warnings in this general area with more rain anticipated
as another shortwave traverses the area above the surface boundary
Monday with the main vort lobe becoming more negatively tilted into
the area Tuesday before finally advancing through the area overnight
Tuesday into early Wednesday morning.

.LONG TERM...(Monday night through Sunday)
Issued at 340 PM CDT Sun Oct 7 2018

Considering the timing of these waves over the area, it seems that
most 12Z guidance from this morning has a good overall handle on the
synoptic pattern into the Monday and Tuesday time frame.  Thus,
confidence is at least medium to high that the current flood watch
is well positioned and therefore keeping the same counties under the
watch with the same time frame. As mentioned upper flow energy will
pivot into the region and with divergence aloft increasing over high
PW air for this time of year. Increasing moisture fluxes and mid 60
to around 70 degree dewpoints will allow for heavy rain Monday night
again into Tuesday morning. Do expect that total rainfall amounts
through Tuesday to range from around 3 inches over east central KS
to around 5 inches over north central areas.  These amounts seem to
line up with ensemble data as higher ensemble amounts are generally
focused over north central areas.

Additionally, both Monday afternoon and Tuesday afternoon could see
a window of severe wind potential mainly from late morning through
late afternoon.  As mid level dry air works into east central and
far northeastern KS areas contributing to generally lighter rain
totals and low to mid level lapse rates increase slightly due to
overall WAA with perhaps partial clearing then the risk for severe
convective winds will increase with any storms that do develop
within a very highly sheared environment.

Wednesday into the latter half of the week, a very much welcome
drying trend will take place with only a period of some lighter to
moderate precipitation expected across the area on Friday and then
dry again into the weekend.

Temperatures overall rise to above normal for Monday and Tuesday.
After the cold front finally advances through then stronger CAA will
allow for cooler daytime temperatures into the 50s and some
overnight lows possibly reaching the middle 30s Thursday morning
into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 632 PM CDT Sun Oct 7 2018

Widespread LIFR to IFR ceilings are expected tonight with periods
of showers and an isolated thunderstorm. Ceilings improve Monday
afternoon to MVFR to low VFR as the rain threat shifts west.
Light northeasterly winds gradually veer to the SSE by sunrise and
increase to 10 to 20 kts by the afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for KSZ008>010-020>023-
034>038-054.

&&

SHORT TERM...Drake
LONG TERM...Drake
AVIATION...Skow
Hazardous weather outlook, Oct 7, 3:55 PM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
355 PM CDT Sun Oct 7 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-082100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
355 PM CDT Sun Oct 7 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Showers and thunderstorms will occur across much of the area
this afternoon into tonight. Locally heavy rains will occur in
some areas as the storms are expected to move over the same areas
repeatedly. This could cause localized flooding especially later
tonight when the coverage of showers and storms is expected to
increase again.

This afternoon, there is also a small chance that a few storms
could produce strong gusty winds into early this evening. But, this
would be limited to areas along and southeast of a Emporia to
Lawrence line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Multiple rounds of showers and thunderstorms are expected to
occur through Tuesday night. Areas of heavy rainfall are
expected, especially on Monday and Tuesday, across much of north
central and central Kansas, causing an increasing threat of
flooding.

A few strong to severe thunderstorms also will be possible during
the afternoon and evening hours of Monday and Tuesday. While
there is still considerable uncertainty regarding the potential
for severe weather, some risk for damaging wind gusts may
accompany the most intense storms with the most likely areas
impacted are expected to be focused over east central into far
northeastern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 9:57 PM CDTRiver Flood WarningTOPCloud5 days
Oct 8, 2:45 AM CDTAreal Flood AdvisoryTOPAnderson, Franklin3 hr
Oct 8, 3:11 AM CDTRiver Flood WarningTOPFranklin4 days
Oct 8, 3:49 AM CDTRiver Flood WarningTOPFranklin, Osage58 hr
Oct 8, 4:31 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Osage3 hr
Oct 8, 7:25 AM CDTFlash Flood WarningTOPAnderson, Franklin4 hr
Oct 8, 9:14 AM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline5 days
Oct 8, 11:28 AM CDTAreal Flood WarningTOPAnderson, Franklin4 hr
Oct 8, 12:12 PM CDTAreal Flood WarningTOPCloud, Ottawa4 hr
Oct 8, 12:59 PM CDTRiver Flood WarningTOPMarshall3 days
Oct 8, 12:59 PM CDTRiver Flood WarningTOPLyon5 days
Oct 8, 12:59 PM CDTRiver Flood WarningTOPOttawa, Saline24 hr
Oct 8, 12:59 PM CDTRiver Flood WarningTOPDickinson4 days
Oct 8, 12:59 PM CDTRiver Flood WarningTOPDickinson57 hr
Oct 8, 12:59 PM CDTRiver Flood WarningTOPLyon4 days
Oct 8, 1:31 PM CDTSpecial Weather StatementTOPGeary29 min
Oct 8, 1:57 PM CDTSpecial Weather StatementTOPPottawatomie33 min
Oct 8, 3:40 PM CDTRiver Flood WarningTOPLyon49 hr
Oct 8, 3:40 PM CDTRiver Flood WarningTOPLyon60 hr
Oct 8, 3:40 PM CDTRiver Flood WarningTOPOttawa55 hr
Oct 8, 3:40 PM CDTRiver Flood WarningTOPRiley51 hr
Oct 8, 4:24 PM CDTSpecial Weather StatementTOPJackson36 min
Oct 8, 5:01 PM CDTSevere Thunderstorm WarningTOPBrown29 min

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.